Alert archive / Kentucky / Frost Advisories in 2014

Frost Advisory 2, NWS Louisville, KY

October 4, 201449 counties in Kentucky; 10 counties in Indiana

NWS Louisville, KY issued this frost advisory at Oct 4, 2014, 1:30 PM CDT for 49 counties in Kentucky; 10 counties in Indiana. It took effect at Oct 5, 2014, 2:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2014, 1:30 PM CDT (18:30 UTC)
In effect from
Oct 5, 2014, 2:00 AM CDT
Expired
Oct 5, 2014, 8:00 AM CDT
In force
6 hr
Issued by
NWS Louisville, KY
All 59 counties

Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Orange County, IN, Perry County, IN, Scott County, IN, Washington County, IN, Adair County, KY, Allen County, KY, Anderson County, KY, Barren County, KY, Bourbon County, KY, Boyle County, KY, Breckinridge County, KY, Bullitt County, KY, Butler County, KY, Casey County, KY, Clark County, KY, Clinton County, KY, Cumberland County, KY, Edmonson County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Grayson County, KY, Green County, KY, Hancock County, KY, Hardin County, KY, Harrison County, KY, Hart County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Lincoln County, KY, Logan County, KY, Madison County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Metcalfe County, KY, Monroe County, KY, Nelson County, KY, Nicholas County, KY, Ohio County, KY, Oldham County, KY, Russell County, KY, Scott County, KY, Shelby County, KY, Simpson County, KY, Spencer County, KY, Taylor County, KY, Trimble County, KY, Warren County, KY, Washington County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 43 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

437 
WWUS73 KLMK 041830
NPWLMK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT SAT OCT 4 2014

...AREAS OF FROST EXPECTED ACROSS SOUTHERN INDIANA AND CENTRAL
KENTUCKY TONIGHT AND SUNDAY MORNING...

.AN AREA OF HIGH PRESSURE WILL MOVE ACROSS THE SOUTHERN OHIO
VALLEY AND THE NORTHERN GULF STATES TONIGHT. THIS WILL RESULT IN
MOSTLY CLEAR SKIES AND LIGHT WINDS WHILE TEMPERATURES FALL INTO
THE LOWER TO MIDDLE 30S. AS A RESULT...AREAS OF FROST ARE LIKELY
TO DEVELOP...ESPECIALLY IN LOW-LYING AND SHELTERED LOCATIONS.

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-050900-
/O.NEW.KLMK.FR.Y.0002.141005T0700Z-141005T1300Z/
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
230 PM EDT SAT OCT 4 2014 /130 PM CDT SAT OCT 4 2014/

...FROST ADVISORY IN EFFECT FROM 3 AM EDT /2 AM CDT/ TO 9 AM EDT
/8 AM CDT/ SUNDAY...

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM EDT /2 AM CDT/ TO 9 AM
EDT /8 AM CDT/ SUNDAY. 

* TEMPERATURES...OVERNIGHT TEMPERATURES ARE FORECAST TO FALL TO
  BETWEEN 33 AND 37 DEGREES.

* TIMING...THE GREATEST FROST POTENTIAL WILL BE BETWEEN 3 AM AND 7
  AM EDT.

* IMPACTS...FROST COULD DAMAGE SENSITIVE VEGETATION IF NOT PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

MJ
1 follow-up statement
771 
WWUS73 KLMK 050737
NPWLMK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOUISVILLE KY
337 AM EDT SUN OCT 5 2014

...AREAS OF FROST EXPECTED ACROSS SOUTHERN INDIANA AND CENTRAL
KENTUCKY THIS MORNING...

.AN AREA OF HIGH PRESSURE WILL MOVE ACROSS DEEP SOUTH EARLY THIS
MORNING. THIS HIGH WILL BRING IN MOSTLY CLEAR SKIES AND LIGHT WINDS
WHILE TEMPERATURES FALL INTO THE LOWER TO MIDDLE 30S. AS A
RESULT...AREAS OF FROST ARE LIKELY TO DEVELOP...ESPECIALLY IN LOW-
LYING AND SHELTERED LOCATIONS.

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-051300-
/O.CON.KLMK.FR.Y.0002.000000T0000Z-141005T1300Z/
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
337 AM EDT SUN OCT 5 2014 /237 AM CDT SUN OCT 5 2014/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT /8 AM CDT/
THIS MORNING...

* TEMPERATURES...MORNING LOW TEMPERATURES ARE FORECAST TO FALL TO
  BETWEEN 32 AND 40 DEGREES.

* TIMING...THE GREATEST FROST POTENTIAL WILL CONTINUE THROUGH AT
  LEAST 8 AM EDT.

* IMPACTS...FROST COULD DAMAGE SENSITIVE VEGETATION IF NOT 
  PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

RJS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this frost advisory went out at Oct 4, 12:11 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Oct 4, 12:11 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
111 PM EDT Sat Oct 4 2014

...Updated Aviation Discussion...

...Forecast Update...
Issued at 1110 AM EDT Sat Oct 4 2014

Morning satellite imagery shows clear to partly cloudy skies across
southern Indiana and central Kentucky. ASOS and Kentucky Mesonet
readings were generally in the upper 40s to the lower 50s after
starting off the morning in the upper 30s to around 40 in many
locations.

Morning sounding from ILN shows the freezing level around
3000ft AGL while BNA's sounding had the freezing level just over
4000ft AGL.  Simple interpolation would suggest that our freezing
levels are around 3400-4600ft AGL.  This is confirmed by a number of
AMDAR aircraft soundings coming in/out of KSDF this morning.  While
we had some light precipitation earlier this morning, some of it was
mixed with graupel up near Madison, IN.  This activity has abated
across our region but is still occurring over far NE KY and SE/SW OH.

With the sun coming up, we're starting to see near surface heating
take place.  That combined with the colder air aloft and steepening
lapse rates is leading to a diurnally driven cumulus field popping
up.  Expect this cloudiness to continue to increase in coverage
across southern Indiana and portions of central Kentucky this
afternoon.  We will likely see a gradient of cloudiness across KY
with the far southern areas seeing slightly less cloud cover.  With
the steepening lapse rates, we may see a very isolated shower or two
develop this afternoon.  The best chance of any showers would
generally be along and north of the I-64 corridor where better
moisture resides.  Sounding analysis shows that moisture decreases
as one heads southward.

The afternoon cumulus field development combined with cold air
advection will lead to below normal temperatures for this
afternoon.  High temperatures of 50-55 will be likely in southern
Indiana and the Bluegrass region of central Kentucky.  Slightly
warmer maximum temps are expected south of the BG/WK Parkways where
readings will top out in the 54-59 degree range.  A 60 degree
reading or two may be reached down along the KY/TN border region.

Skies are expected to clear out once again this evening and
temperatures will drop back into the upper 30s to the lower 40s as
the evening wears on.  The latest data suggests lighter winds
allowing more radiational cooling to take place.  This will likely
result in a good amount of frost to develop...along with some places
dropping to or just below freezing.  Have made some minor
adjustments to the overnight temperatures with overnight lows
cooling into the lower 32-38 degree range region wide.

.SHORT TERM (Now through Sunday)...
Issued at 300 AM EDT Sat Oct 4 2014

Large upper low is swirling over WI early this morning. Much colder
air associated with this system is forcing temperatures this morning
into the 40s. By daybreak, some spots could see the upper 30s.
Enough dry air is wrapping around this system, that we should see a
bit more sunshine today than Friday. Despite that, temperatures
likely will stay limited to the mid to upper 50s for highs today.

Tonight, surface high pressure centered along the Gulf coast will
move east. We will not be in the best zone for radiational cooling.
However, the airmass in place is fairly cold. Think the winds will
keep us from decoupling just enough to keep temperatures somewhat
uniform, ranging from the mid 30s to around 40 in the Louisville
metro area. Those winds also should limit frost formation. Still
think sheltered locations will see patchy frost. Given this is the
first chance for frost this season, will go with a special weather
statement a little later this morning to highlight the threat. The
frost should not be widespread enough to warrant a Frost Advisory.

Sunday, a weak surface low will form to our west. The GFS as well as
the latest Euro both indicate some lift in the mid-levels coinciding
with enough moisture that we could get some light rains across our
northern zones later in the afternoon. Have put in slight chances
for now. Given a return to southerly flow ahead of this surface low,
temperatures should be roughly 5-10 degrees warmer for highs than
today.

.LONG TERM (Sunday night through Friday)...
Issued at 400 AM EDT Sat Oct 4 2014

The long term will feature several chances for rain as we remain in
an active NW flow.  After a cool spell this weekend, temperatures
will hover around normal for most of next week.

Sun night through Tues will feature on and off rounds of scattered
showers as multiple shortwaves rotate through the base of the long
wave trough over the eastern CONUS.  These rounds of showers may
bring up to a half inch of rainfall over the Sun night-Tues time
frame.  Outside of any convection, expect gusty southwest winds
Mon/Tues with gusts up to 20-25 mph.

In coordination with SPC, OHX, JKL, and PAH, added slight chance for
thunderstorms for Mon/Mon night.  A stronger shortwave combined with
a weak frontal boundary and steep lapse rates from an upper trough
over the region may combine to produce thunderstorms mainly over
south central KY.  Some of which could produce hail and gusty winds
late Mon into Mon night.

We'll then have one dry day on Wednesday in between weather
systems.  Expect mostly sunny skies with highs in the low to mid 70s
which will be slightly warmer than Mon/Tues highs in the upper 60s
to lower 70s.  Night time lows look to be in the 50s mostly.

Another trough and sfc front look to set up near the Ohio Valley
Friday and into next weekend.  Long range models agree that this
front may be a slow mover possibly creating a prolonged period of
rainfall mainly starting Thurs night and extending into the
weekend.  Confidence is low on the exact timing this far out but
evidence is there that multiple sfc waves may ride up a frontal
boundary resulting in multiple waves of rain late next week.  Model
soundings indicate that some weak instability may also be possible
which may cause isld t-storms with the steady areas of rainfall.  If
this boundary stalls over the Ohio Valley, it has the potential to
produce over an inch of rainfall Thurs night through the weekend.
Severe weather does not look eminent at this time.

&&

.AVIATION (18Z TAF Update)...
Issued at 111 PM EDT Sat Oct 4 2014

Diurnally driven cumulus deck around 5.5-6Kft AGL will continue
through the afternoon hours at the terminals.  Main aviation concern
this afternoon into the evening will be the surface winds.  WSW/W
winds of 12-14kts with gusts of 20-24kts will be possible until
around 04/23Z and then should slacken off.  VFR conditions are
expected overnight at all the terminals with light and variable
winds.  VFR conditions are expected again on Sunday with a
southwesterly wind flow returning.  Wind speeds on Sunday will be
lighter than today with speeds of less than 10kts expected.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........MJ
Short Term.....RJS
Long Term......AMS
Aviation.......MJ
Hazardous weather outlook, Oct 4, 3:14 AM CDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
414 AM EDT SAT OCT 4 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-050815-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
414 AM EDT SAT OCT 4 2014 /314 AM CDT SAT OCT 4 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE MONDAY AND MONDAY EVENING
AS AN UPPER LEVEL DISTURBANCE PASSES THROUGH THE AREA. SOME OF
THE STRONGEST STORMS COULD CONTAIN HAIL AND GUSTY WINDS.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE THURSDAY INTO
FRIDAY AS A STRONG COLD FRONT APPROACHES THE REGION. GUSTY WINDS
AND HEAVY RAINFALL MAY ACCOMPANY ANY STORM THAT DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

RJS/AMS

Nearby

Frost Advisories in Kentucky, 2014Frost Advisories in Indiana, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.